Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Blacksburg, VA

March 1, 2017Mercer County, Summers County, West Virginia; Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 1, 2017, 10:43 AM EST for Mercer County, Summers County, West Virginia; Bland County, Tazewell County, Virginia. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 10:43 AM EST (15:43 UTC)
Expired
Mar 1, 2017, 11:45 AM EST
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 11:03 AM ESTTSTM WND DMG3 Nne Bluefield, WVTHUNDERSTORM WIND DOWNED DOZENS OF TREES ACROSS THE COUNTY...DOWNED SEVERAL POWER LINES...AND REMOVED SOME SHINGLES OFF ROOFS. A ROOF WAS BLOWN OFF A BUILDING ON ROUTE 52 IN BRUSH FORK. DAMAGE BEGAN AROUND 1103 AM AND ENDED AROUND 1127 AM.
Mar 1, 11:09 AM ESTTSTM WND GST 60Bluefield, WVBLF ASOS MEASURED 52 KNOTS.
Mar 1, 11:13 AM ESTTSTM WND DMGNnw Athens, WVA MATURE TREE WAS SNAPPED OFF AT APPROXIMATELY HALF-WAY UP THE TRUNK.
Mar 1, 11:13 AM ESTTSTM WND DMGNnw Athens, WVA MATURE TREE WAS STAPPED OFF AT APPROXIMATELY HALF-WAY UP THE TRUNK.
Mar 1, 11:19 AM ESTTSTM WND DMG3 Nnw Bland, VASEVERAL DOWNED TREES IN BLAND COUNTY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 10:38 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS51 KRNK 011543
SVRRNK
VAC021-185-WVC055-089-011645-
/O.NEW.KRNK.SV.W.0003.170301T1543Z-170301T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1043 AM EST WED MAR 1 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tazewell County in southwestern Virginia...
  Central Bland County in southwestern Virginia...
  Summers County in southeastern West Virginia...
  Mercer County in southeastern West Virginia...

* Until 1145 AM EST

* At 1043 AM EST, severe thunderstorms were located along a line
  extending from near Oceana to near Welch to 6 miles west of War,
  moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bluefield...
  Princeton...
  Tazewell...
  Hinton...
  and Athens.

This includes The following Location Mercer County Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3721 8156 3727 8142 3757 8120 3759 8109
      3772 8097 3768 8088 3769 8088 3772 8089
      3774 8091 3764 8071 3743 8086 3735 8085
      3728 8101 3724 8097 3717 8102 3699 8132
      3723 8174 3724 8174
TIME...MOT...LOC 1543Z 305DEG 43KT 3768 8153 3746 8164 3730 8180 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
3 follow-up statements
544 
WWUS51 KRNK 011625
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1125 AM EST WED MAR 1 2017

VAC021-185-WVC055-089-011645-
/O.CON.KRNK.SV.W.0003.000000T0000Z-170301T1645Z/
Tazewell VA-Bland VA-Summers WV-Mercer WV-
1125 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST
FOR
EAST CENTRAL TAZEWELL...CENTRAL BLAND...SOUTHEASTERN SUMMERS AND
SOUTHEASTERN MERCER COUNTIES...

At 1125 AM EST, severe thunderstorms were located along a line
extending from Athens to Hicksville to near Ceres, moving southeast
at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ceres...
Rocky Gap...
Bastian...
Burkes Garden...
and Oakvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3718 8129 3732 8108 3769 8080 3764 8071
      3743 8086 3735 8085 3728 8101 3724 8097
      3717 8102 3699 8132 3709 8149
TIME...MOT...LOC 1625Z 305DEG 43KT 3740 8103 3718 8115 3702 8131 

HAIL...1.00IN
WIND...60MPH
 
$$

JJM
691 
WWUS51 KRNK 011633
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1133 AM EST WED MAR 1 2017

VAC185-WVC055-089-011642-
/O.CAN.KRNK.SV.W.0003.000000T0000Z-170301T1645Z/
Tazewell VA-Summers WV-Mercer WV-
1133 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL TAZEWELL...SOUTHEASTERN SUMMERS AND SOUTHEASTERN MERCER
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 PM EST for
southwestern Virginia...and southeastern West Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3706 8140 3706 8136 3709 8127 3711 8126
      3712 8123 3724 8106 3723 8098 3717 8102
      3703 8125 3703 8126 3702 8129 3699 8132
      3705 8142
TIME...MOT...LOC 1632Z 304DEG 44KT 3724 8081 3709 8104 3704 8130 

$$

VAC021-011645-
/O.CON.KRNK.SV.W.0003.000000T0000Z-170301T1645Z/
Bland VA-
1133 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM EST
FOR
CENTRAL BLAND COUNTY...

At 1132 AM EST, severe thunderstorms were located along a line
extending from Thessalia to near Bland to near Ceres, moving
southeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ceres...
Bastian...
Hicksville...
Kimberling...
and Suiter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3706 8140 3706 8136 3709 8127 3711 8126
      3712 8123 3724 8106 3723 8098 3717 8102
      3703 8125 3703 8126 3702 8129 3699 8132
      3705 8142
TIME...MOT...LOC 1632Z 304DEG 44KT 3724 8081 3709 8104 3704 8130 

HAIL...<.75IN
WIND...60MPH
 
$$

JJM
439 
WWUS51 KRNK 011635
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1135 AM EST WED MAR 1 2017

VAC021-011645-
/O.EXP.KRNK.SV.W.0003.000000T0000Z-170301T1645Z/
Bland VA-
1135 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL BLAND COUNTY WILL EXPIRE AT 1145 AM EST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 500 PM EST for
southwestern Virginia...and southeastern West Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3706 8140 3706 8136 3709 8127 3711 8126
      3712 8123 3724 8106 3723 8098 3717 8102
      3703 8125 3703 8126 3702 8129 3699 8132
      3705 8142
TIME...MOT...LOC 1635Z 305DEG 43KT 3723 8079 3708 8102 3703 8128 

$$

JJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 10:02 AM EST, 41 minutes earlier.

Area forecast discussion, Mar 1, 10:02 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1002 AM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front extends from the Great Lakes into the Mid-
Mississippi Valley. This front will move east today, crossing
the Ohio and Tennessee Valleys, then across the Appalachians
during the late afternoon and evening. The front will be
accompanied by strong to severe thunderstorms with gusty winds.
Passage of the front tonight will bring an end to the showers
and storms, however it will remain blustery and turn much
colder for the later half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EST Wednesday...

Updated PoPs to place the arrival of showers and thunderstorms
in the west to later this morning. We may see line of
convection fall apart a bit as it encounters dry air over the
south-central Appalachains. However, strong winds/gusts will
still be a threat ahead and with the line as it tracks over the
mountains.

Arrival time of the storms east of the Blue Ridge will be this
afternoon into this evening. We believe the stronger storms for
the area will occur south of highway 460. This area did not see
much in the way of rain the past 24 hours, therefore heating and
instabilities will be greater.

As of 500 AM EST Wednesday...

Today's focus is centered around sharp upper level trough of
low pressure which extends from the Great lakes into the MS
Valley. Solid line of thunderstorms was ongoing along the
surface front this morning from northern Ohio to central
Arkansas. There was also a large area of showers, with embedded
thunderstorms well ahead of the squall line moving through the
Ohio Valley into western West Virginia and Pennsylvania. Short
term models keep the leading clustering of showers/storms mainly
north and west of our CWA this morning, with main focus for our
sensible weather coming from the squall line associated with
the actual cold front which will arrive later in the afternoon,
then sweeping across the CWA during the late afternoon and
evening.

As has been advertised for the last couple of days, front is
expected to come through during or just after the peak heating
part of the day, with models waffling plus or minus 3 to 6 hours
on the actual time of FROPA. Severe threat has remained
consistent with primary focus on the high wind shear and
potential for damaging thunderstorm winds. Isolated threats
still exists for hail and short lived tornadoes.

Per the Storm Prediction Center, a pronounced mid-level short
wave trough will move northeast across the OH Valley today, then
into NY/PA tonight. 500mb flow will increase above 100kt along
this corridor with 12hr mid-level height falls expected to
increase to near 240m across the northeastern states. Strong
forcing for ascent and cloud-layer mean flow on the order of
75kts will prove favorable for damaging winds, with potential
for discrete supercells from OH/KY east into WV and far western
VA, and a QLCS to follow, this Quasi-Linear Convective System
translating the Appalachians during the afternoon and entering
the piedmont of VA/NC this evening. At this time it appears
damaging winds will be the primary severe threat as frontal
convection should maintain linear characteristics with the
potential for bowing structures.

Given strong cloud-layer flow, storms will be fast moving with
little residence time. This should keep rainfall amounts under
an inch mitigating potential for excessive rainfall for our CWA.

Temperatures today will be well above normal, especially across
the piedmont where there will be an opportunity for some
sunshine for the first half of the day. Would not be surprised
to see locations from Danville south and eastward test 80
degrees this afternoon.

Tonight's FROPA will bring falling temperatures and blustery
northwest winds. Will likely need a wind advisory for parts of
the CWA tonight with some models indicating post frontal wind
gusts of 40 kts across the crest of the Blue Ridge. Will refrain
from posting this headline attm as not to distract from today's
greater convective hazard.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EST Wednesday...

Strong cold front will be accelerating off the east coast at the
beginning of the period with Canadian high pressure building in
from the northern Plains as the upper flow transitions to
northwest and remains in place through this period of the
forecast. With the exception of some potential lingering upslope
snow showers across eastern WV, precipitation will end prior to
the beginning of this forecast period. Upslope conditions are
not particularly favorable either given a west versus northwest
flow. Wind speeds will still be an issue Thursday morning and as
noted in the near term section, a Wind Advisory will likely be
in effect at the beginning of this time period. Winds will
diminish through the day, however, as high pressure builds into
the area.

Temperatures Thursday will be much colder than what we will see
today but really not atypical for the first of March. The
contrast between 850mb temps around +15C today and surface temps
in the 70s vs. 850mb temps around -5C and surface temps in the
40s will be quite noticeable, however, but just near normal.

On Friday, a clipper system is expected to track across the OH
Valley toward the Mid-Atlantic coast bringing a period of
upslope snow showers to the Alleghanys of eastern WV and perhaps
some light snow showers or flurries as far south as the I-81
corridor in southwest VA. Western Greenbrier county WV could
pick up 1/2 inch of snow with this event. Wind will be the main
issue, however, as the clipper passes to the east a Wind
Advisory may again need to be considered. The clipper will bring
an even more notable surge of cold air to the region resulting
in a couple of days of below normal temperatures for a change as
we head into Saturday. 850mb temps are progged to drop toward
-12C or so by Saturday morning which will bring temperatures
down into the teens west to the 20s east. While the frost/freeze
program has not yet began in the RNK CWA, nor would even
normally be considering such at the beginning of March, the
repeated record warmth in February has resulted in premature
blooming of plants and trees, which may need to be considered
with the well below freezing temperatures expected Friday into
Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 415 AM EST Wednesday...

Models continue to differ on timing and intensity of the next
system slated to affect the area during the first half of next
week. The ECMWF remains faster and weaker than the GFS with the
Euro having the front through us Monday night and the GFS not
until Tuesday night-Wednesday. The timing and intensity issues
center around considerable uncertainty in the North Pacific
upper flow. WPC and trends favor the ECMWF, which will result in
less threat of showers for our region as main axis of
convergence and lift stay further north with the low. Given the
flow in the mid levels is more westerly, it appears any showers
will diminish east of the mountains.

Will see high pressure move offshore Saturday into Sunday with
increasing clouds and chance of showers Monday into Tuesday west of
the Blue Ridge with lesser threat east. After a cold start to
the weekend, temperatures are generally expected to be well
above normal through this period as 850mb temps climb back into
the low end double-digit levels again.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 0700 AM EST Wednesday...

Very active weather pattern today.

Solid line of thunderstorms will accompany the passage of a
strong cold front this afternoon. Strong to Severe storms with
wind gusts of 35 to 50 kts are possible. Storms will originate
from the Ohio Valley this morning, crossing the mountains around
mid-day, then translating east of the Blue Ridge this afternoon
and to along the Mid-Atlantic Coast tonight.

vfr conditions this morning will deteriorate to MVFR cigs by
mid-day with Temporary IFR/LIFR associated with passage of a
squall line this afternoon. In addition to the squall line,
strong southwest winds aloft will result in LLWS this morning.
Once the line of deep convection passes, strong northwest winds
will develop with non-convective gusts of 25 to 40 kts across
the Blue Ridge tonight early Thursday.

Dry high pressure with return of VFR is expected Thursday.

Medium confidence in cigs throughout the TAF valid period.
Lower confidence in vsbys throughout the TAF valid period.
Medium to high confidence in wind speed/direction throughout the
TAF valid period.

Extended Aviation Discussion...

Another weak clipper looks to track just north of the region by
Friday with possible mountain MVFR due to upslope cloudiness,
and possible light precipitation western ridges later Thursday
night into Friday. High pressures builds in with VFR expected
Friday night through most of the weekend.

&&

.CLIMATE...
As of 330 AM EST Monday...

Record warm Mins for March 1

Roanoke.....52 in 1918
Lynchburg...57 in 1910
Danville....51 in 2012
Blacksburg..45 in 1997
Bluefield...56 in 1997

Record highs for March 1

Roanoke.....76 in 1972
Lynchburg...78 in 1918
Danville....80 in 1972
Blacksburg..72 in 1976
Bluefield...78 in 1997

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...PM
CLIMATE...AMS
Hazardous weather outlook, Mar 1, 10:43 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1043 AM EST Wed Mar 1 2017

NCZ003>006-019-020-VAZ032>035-043>047-058-059-021545-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1043 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-021545-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1043 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another fast moving front will move through the area Friday
morning bringing a period of strong post frontal winds with
gusts near 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Mar 1, 10:16 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1016 AM EST Wed Mar 1 2017

VAZ007-009-010-WVZ042-011730-
Tazewell-Smyth-Bland-Mercer-
Including the cities of Tazewell, Marion, Bland, Bluefield,
and Flat Top
1016 AM EST Wed Mar 1 2017

...Gusty Winds Ahead of Cold Front...

Southwest winds will gusts to 40 to 50 mph through early this
morning ahead of a line of convection tracking across southern
southern West Virginia and eastern Kentucky. Tree limbs or
branches could be blown down. Travel may be difficult for high
profile vehicles.

The line of convection is expected to enter this area between 11
AM and noon. The threat for strong winds will continue into early
this afternoon.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:35 AM ESTSevere Thunderstorm WarningRNKGreenbrier, Summers55 min
Mar 1, 11:18 AM ESTSevere Thunderstorm WarningRNKMonroe42 min
Mar 1, 11:21 AM ESTSevere Thunderstorm WarningRNKGreenbrier39 min
Mar 1, 10:52 AM ESTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell38 min
Mar 1, 11:30 AM ESTSevere Thunderstorm WarningRNKBland, Pulaski, Smyth, Wythe, City of Radford60 min
Mar 1, 11:42 AM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Roanoke48 min
Mar 1, 11:51 AM ESTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington54 min
Mar 1, 11:57 AM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington63 min
Mar 1, 12:00 PM ESTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Montgomery, Roanoke, City of Roanoke and 1 more60 min
Mar 1, 12:23 PM ESTSpecial Weather StatementRNKGrayson, Smyth37 min
Mar 1, 12:33 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg58 min
Mar 1, 12:43 PM ESTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg45 min
Mar 1, 1:10 PM ESTSpecial Weather StatementRNKGrayson65 min
Mar 1, 2:38 PM ESTSpecial Weather StatementRNKPittsylvania37 min
Mar 1, 3:09 PM ESTWind AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more21 hr
Mar 1, 3:18 PM ESTSpecial Weather StatementRNKFranklin27 min
Mar 1, 4:34 PM ESTSpecial Weather StatementRNKCity of Danville26 min
Mar 1, 5:56 PM ESTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax, City of Radford34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.